| Model Number |
N/A |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Impaired Healing (2378)
| Date of Event |
12/15/2022
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the patient underwent an initial left shoulder arthroplasty.14 days post-op, two proximal screws were found to have migrated, and impaired healing of the fracture was observed.Due diligence is in progress for this complaint; to date no additional information or product has been received.
Additional Manufacturer Narrative
(b)(4).Report source foreign: germany.Concomitant medical products: ann blunt tip screw 4x44mm; item# 47248604440, lot# 3073668.Ann blunt tip screw 4x46mm; item# 47248604640, lot# 3077756.Multiple mdr reports were filed for this event, please see associated reports: 0009613350 - 2023 - 00008, 0009613350 - 2023 - 00009.Investigation of this incident is currently ongoing.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
Event or Problem Description
No further event information available at the time of this report.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.No product was returned or pictures provided: visual product evaluation could not be performed.Review of the manufacturing records identified no deviations or anomalies during manufacturing.Devices used for treatment.Radiographs were provided and reviewed from a health care professional.Two undated x-ray of the affected left humerus were received: humeral intramedullary rod with possible backing out of the proximal 2 screws.Remaining screws appear to be well suited.Osteopenia noted.From the x-ray is it possible to note that the edge on the proximal part of the nail show radiolucency, most likely due to nail cap not used.No surgical note was received therefore it is not possible to assess the surgical technique used during implantation.Based on the investigation it could be assumed that possible contributing factors to the migration of the screw might be multifactorial related to either patient condition, behavior or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.An additional deeper investigation was performed which identified the design limitation of the locking mechanism of the nail as a potential contributing factor.As part of the deeper investigation, a scientific literature search was conducted and a systematic review of the outcome of intramedullary nailing for acute proximal humerus fracture showed that screw migration and perforation into the joint is the second most common complication following secondary loss of reduction.In addition, scientific literature of competitor and predicate devices were assessed.This review has shown that the nail proximal humeral system performs better and/or in equal range in comparison with legally marketed similar devices.Therefore, no design changes were conducted.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.